February 12, 2013
Share your experience with managing stress and caring for someone with MS. Get the conversation started.
April 29, 2013
I had a friend that recently had a relapse and did a week of sol-medrol. She came out of this a total different person and it is like we are complete stangers. I have been through some hard times with her, but this is the worst I have seen. I have made it a priority to learn and read up on MS and be as educated as I can, but this is difficult and I blame myself , but I know it isn't all me. There is a lot of anger and hate after this round of treatment and of course, will not discuss any of the results. What is the best way to deal with this besides letting them have thier space?
May 9, 2013
Your friend is very lucky to have such a caring friend as you. Treatment with solumedrol can be extraordinarily draining, but of course it is different for each person. For me, I know that it will take at least 2-3 weeks after the infusions before I start to feel like myself again. Not only do the steroids make me feel physically uncomfortable, they can mess with your mood and emotional well-being. I become anxious, angry, irritable, weepy, exhausted, insomniac, water-retention swollen and tender, weak, ravenous, and basically an unhappy person. Even when I know that I will feel this way, it is still very difficult to be patient with myself. I basically become a very anti-social person during that time.
When experiencing the post-steroid bitch hangover, I try really hard to be patient with those around me, but it can be difficult. Sometimes it is very nice to know that people care and understand a little of what I might be experiencing. My loved ones have watched me go through this a number of times now and they do tend to give me my space while taking care of my needs.
Don't blame yourself. Is this the first time your friend has used Solumedrol? If so, this may be very confusing and frustrating for her as well. Perhaps you can let her know that you are there for her and can help out with physical needs. Has she started to see any resolution of symptoms from this relapse? If not, she may be scared.
All you can really do is be there for her in any way that she needs. That may be quiet time, space, and alone time. That may be an ear and shoulder to cry on. That may be someone to help out around the house and with running errands. Ask your friend what she needs for you to do, specifically, to help her the most.
I hope that things will get back to normal for you both soon. Please take care of yourself and be patient with yourself as well.
May 9, 2013
I hope you come back through here and find Lisa's repsonse- I am so sorry we overlooked your question from late April. I agree with Lisa completely - my family also knows to just leave me alone when I am finishing the IVSM. It is one nasty drug and we are given it in MEGA doses - imagine you are taking prednisone tablets - this IV steroid is the equivalent of about 25 of those tablets all at once. One GRAM of Solumedrol is the dosage and that is a lot, but sometimes needed to soothe the inflammation.
On top of the 'roid rage common with IVSM, there is also that anger and detachment that naturally occurs because of our health situation. The roller coaster of emotions is a never ending ride and it can be started by small things or a big relapse episode that requires steroids. You don't say how long your friend has been diagnosed with MS, but it takes quite a while to get comfortable with sharing our body with this disease (if ever!!).
If the anger and being detached continues, please don't give up on your friend. It's times like these she needs to know you won't be run off by her MS. There are resources for family, friends and partners of MS that might be useful for you as well.
Please stop through and let us know how you both are these days.
wishing you both well, Laura